Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 113, NWS Dodge City, KS

May 31, 1999Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 1999, 5:44 PM CDT for Haskell County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1999, 5:44 PM CDT (22:44 UTC)
Expired
May 31, 1999, 6:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 5:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 312244 RRA
SVRDDC
KSC081-312330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HASKELL COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 630 PM CDT

* AT 542 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTH OF TICE... MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHEAST HASKELL COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IFMMEDIATELY AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

$$

SLEIGHTER/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:57 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 31, 2:57 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT SAT MAY 22 1999

FORECAST CHALLENGE IS TIMING OF STORMS TONIGHT INTO TOMORROW MORNING.

MODEL OF CHOICE TODAY IS THE ETA. IT/S INITIALIZATION MATCHED BEST
WITH HAND PLOTTED MAPS.

8H LOW PROGGED TO PUSH SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT
ALONG A GOOD BAROTROPIC ZONE. HIGH SFC DEW POINT VALUES AND
FAVORABLE WIND SHEAR ENVIRONMENT SETS THE STAGE FOR
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. SHOULD BE OVERHEAD
TONIGHT AS WELL. ACTUALLY POP MENTIONED IN ZONE WILL DEPEND A LOT ON
STORMS THAT FIRE THIS AFTERNOON AND THEIR LOCATION COME ISSUANCE
TIME. FOR NOW...THINKING OF A BLANKET 50 POP ACROSS THE ENTIRE AREA
WITH A MENTION OF /SEVERE/ IN THE TEXT. ALSO WILL MENTION 50 MPH
WIND GUSTS IN AND AROUND THE THUNDERSTORMS AFTER THE PREVAILING WIND
SPEED AND DIRECTION ELEMENT.

THE BACK EDGE OF THE BEST LIFT DOESN/T EXIT OUR FAR EASTERN COUNTIES
UNTIL AFTER SUNRISE...SO WILL KEEP CHCS OF STORMS IN THE FAR EAST
FOR EARLY TUESDAY. HIGH PRESSURE AND DRIER AIR MOVES IN FROM THE
NORTHWEST TOMORROW. DOWNSLOPE WINDS SHOULD HELP TEMPS RISE INTO THE
LOWER TO MIDDLE 80S WEST AND AROUND 80 EAST BASED UPON FCST 8H
TEMPS.

TUESDAY NIGHT...AVN SUGGESTS DRAWING LOW LEVEL MOISTURE IN FROM THE
EAST AND SOUTHEAST IN RESPONSE TO A WEAK SFC LOW PRESSURE ACROSS
TEXAS. IF THIS PANS OUT...WEAK UPSLOPE OF THE MOISTURE WILL INITIATE
AND LOW CLOUDS AND FOG COULD BE A PROBLEM IN THE EASTERN ZONES.

ON WEDNESDAY A LEE SIDE TROUGH DEVELOPS OVER EASTERN COLORADO. A
WEAK VORTMAX SWINGS AROUND THIS TROUGH WEDNESDAY AFTERNOON ACROSS
WESTERN KANSAS. ENOUGH LOW LEVEL MOISTURE STILL MAY BE AROUND IN THE
AFTERNOON IN THE EAST TO HELP TRIGGER SOME CONVECTION. FOR NOW WILL
GO WITH A SLIGHT CHANCE OF SHOWERS IN THIS AREA.

FOR TEMPS...TONIGHT WARMEST LOWS SHOULD BE IN THE FAR SOUTHEAST WHERE
LOW TO MIDDLE 60 DEW POINTS WILL LAST THE LONGEST. ELSEWHERE LOWER
TO MIDDLE 50 DEW POINTS SHOULD ENTER THE AREA FROM THE NORTHWEST AND
LOW TEMPS SHOULD BE AROUND THOSE FIGURES AS THE DRIER AIR ENTERS THE
REGION. THE FAR WESTERN SECTION WILL PROBABLY CLEAR BY SUNRISE SO
EXPECT THE COOLEST TEMPS THERE. MENTION ALREADY LOWER TO MIDDLE 80S
WEST AND LOWER 80S EAST TOMORROW. TUESDAY NIGHT...WILL GO WARMER IN
THE EAST WHERE EXPECTING RETURN FLOW OF MOISTURE AND FORMATION OF
CLOUDS. FOR WEDNESDAY...IN ADVANCE OF THE LEE SIDE TROUGH GOOD
SOUTHWEST FLOW SHOULD ESTABLISH ITSELF. 8H TEMPS BY THE AFTERNOON
RANGE FROM THE LOWER 30S C IN THE SOUTHWEST TO THE LOWER 20S IN THE
NORTHEAST. THIS TRANSLATES TO LOWER 90S SOUTHWEST TO LOWER 80S
NORTHEAST.

EXTENDED DISCUSSION...

AVN/MRF FITS NICELY WITH LAST RUN OF ECMWF MODEL THROUGH FRIDAY
PERIOD.  BUT MRF SEEMS TOO FAR SOUTH WITH STRONG UPPER FEATURES ON
SATURDAY PERIOD.  WILL GO WITH SLIGHTLY LOWER POPS AS THINK THERE
WILL BE ONLY FEW PARTS OF CWA RECEIVING THUNDERSTORMS AT ANY ONE
TIME.  TEMP SPREAD FOR LOWS THROUGH 3 TO 7 DAY PERIOD LOOKS TO BE
10-15 DEGS...AND PERHAPS 15-20 DEGS SPREAD FOR HIGHS.  HARD TO
PINPOINT WHEN THERE WILL BE STRONG WINDS...SO WILL LEAVE OUT
WINDY/BREEZY WORDING FOR NOW.  RIGHT NOW...FRI AND SAT LOOK TO BE
BREEZY TO WINDY.  DO NOT SEE ANY REASON TO ADD MENTION OF STORMS ON
SAT PERIOD...BUT LATE DAY/EVENING IS POSSIBLE IN WEST AND NORTH CWA.
THUS WILL BREAK OUT A SAT NIGHT PERIOD /PER 5.5/ AND GROUP WITH SUN
AND MON FOR 20 POP THROUGH PERIOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC BB 059/082 055/087 058 19520
GCK BB 055/082 052/088 058 19510
EHA UB 053/084 052/092 060 19500
LBL BB 055/082 053/090 060 19500
HYS BB 059/080 057/084 060 1952-
P28 EB 063/082 060/085 057 1953-

.DDC...NONE.

DS/TB

In the hours before

Special weather statement, May 31, 11:51 AM CDT, 5 hours 53 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 AM CDT MON MAY 31 1999

...SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT...

SEVERE THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT ACROSS THE ENTIRE REGION. THE BEST CHANCE WILL BE SOUTH
OF I-70 AND EAST OF A SCOTT CITY TO LIBERAL LINE.

THE ATMOSPHERE REMAINS VERY UNSTABLE ABOVE THE SURFACE. ALL THAT IS
NEEDED FOR THUNDERSTORM DEVELOPMENT IS A LIFTING MECHANISM. THIS
COULD OCCUR IN SEVERAL WAYS TODAY.

FIRST IS SURFACE HEATING. SURFACE TEMPERATURES NEED TO REACH THE
LOWER TO MIDDLE 80S TODAY FOR DEVELOPMENT TO BEGIN. WITH MUCH OF THE
AREA UNDER CLOUD COVER WITH  TEMPERATURES RISING VERY SLOWLY...THIS
METHOD OF DEVELOPMENT CURRENTLY LOOKS CONFINED TO THE FAR SOUTHERN
AND FAR EASTERN COUNTIES OF THE AREA WHERE THERE IS SOME SUNSHINE.

A SECOND LIFTING MECHANISM WILL BE LIFT INDUCED BY THE INTERSECTION
OF DIFFERENT AIR MASSES ALONG A FRONTAL BOUNDARY. CURRENTLY THREE
DIFFERENT SIGNIFICANT BOUNDARIES EXIST. THE FIRST IS A COLD FRONT
LOCATED ACROSS FAR NORTHWEST KANSAS INTO WESTERN IOWA. THIS FRONT IS
EXPECTED TO SLOWLY PROGRESS INTO OUR AREA TONIGHT AND BE THE TRIGGER
OF STORMS DURING THAT PERIOD. A SECOND BOUNDARY IS A DRY LINE
LOCATED IN THE COLORADO FOOTHILLS. THIS FEATURE IS EXPECTED TO MOVE
SLOWLY EAST AND WILL HELP TO PRODUCE STORMS IN OUR FAR WESTERN
COUNTIES. A THIRD BOUNDARY IS A WARM FRONT WHICH EXTENDED FROM A LOW
PRESSURE CENTER IN THE TEXAS PANHANDLE SOUTHEAST TOWARD THE ARKLATEX
REGION. AS THIS PROGRESS NORTHWARD...THIS WILL HELP TO PRODUCE
STORMS IN OUR SOUTHEAST REGION.

THE STORMS THAT DO FORM WILL HAVE THE CAPABILITY OF PRODUCING LARGE
HAIL...AND TORNADOES ALSO ARE POSSIBLE. GENERAL STORM MOTION WILL BE
TOWARD THE EAST AT 25 TO 30 MPH.

EMERGENCY MANAGERS SHOULD STAY ALERT FOR MORE INFORMATION ON THIS
DEVELOPING SEVERE WEATHER SITUATION.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

DS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:04 PM CDTSevere Thunderstorm WarningDDCMeade46 min
May 30, 8:21 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton64 min
May 30, 11:35 PM CDTSevere Thunderstorm WarningDDCClark50 min
May 31, 12:25 AM CDTSevere Thunderstorm WarningDDCComanche50 min
May 31, 12:31 AM CDTSevere Thunderstorm WarningDDCNess34 min
May 31, 1:06 AM CDTSevere Thunderstorm WarningDDCBarber44 min
May 31, 1:48 AM CDTSevere Thunderstorm WarningDDCBarber47 min
May 31, 2:48 AM CDTSevere Thunderstorm WarningDDCBarber47 min
May 31, 3:33 AM CDTSevere Thunderstorm WarningDDCBarber47 min
May 31, 4:28 AM CDTSevere Thunderstorm WarningDDCBarber32 min
May 31, 5:13 PM CDTSevere Thunderstorm WarningDDCSeward47 min
May 31, 5:47 PM CDTSevere Thunderstorm WarningDDCGray, Meade63 min
May 31, 6:01 PM CDTSevere Thunderstorm WarningDDCSeward19 min
May 31, 6:25 PM CDTTornado WarningDDCMeade50 min
May 31, 6:45 PM CDTTornado WarningDDCMeade35 min
May 31, 6:49 PM CDTSevere Thunderstorm WarningDDCClark61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.